Winter Storm, Butler
- When
- December 22, 3:00 PM EST to December 23, 6:15 AM EST
- Where
- Butler forecast zone
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.207, -86.682 (the zone’s center; the record gives no point)
A winter storm dropped about three to six inches of sleet and snow over the area. Some structural damage was reported, mainly to outbuildings and service station canopies.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A winter storm dropped about three to six inches of sleet and snow over the area. Some structural damage was reported, mainly to outbuildings and service station canopies. About 3300 residents were without power for some period of time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 22, 1:50 AM EST, 13 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 150 AM EST WED DEC 22 2004 ....WINTER STORM WARNING CONTINUES TODAY THROUGH NOON THURSDAY FOR SOUTHERN INDIANA AND CENTRAL KENTUCKY... MAJOR WINTER STORM DEVELOPING EARLY THIS MORNING. MODELS IN VERY GOOD AGREEMENT ON TRACK OF SURFACE LOW NOW LOCATED IN EASTERN TEXAS. A WELL DEFINED SURFACE TROUGH EXTENDS NORTHEAST FROM THIS LOW ACROSS WESTERN TENNESSEE AND INTO CENTRAL KENTUCKY. THIS LOW WILL DEEPEN AS IT MOVES ACROSS EASTERN TENNESSEE THIS EVENING...AND THEN INTO WEST VIRGINIA BY THURSDAY MORNING. DYNAMICS IN PLACE FOR A LONG-LIVED PRECIPITATION EVENT ACROSS THE LOWER OHIO VALLEY. OUR CWA WILL BE UNDER STRONG LIFT GENERATED BY A COUPLED JET STRUCTURE IN PLACE ACROSS THE LOWER OHIO VALLEY. EVEN AS THE SURFACE LOW MOVES ACROSS EASTERN KENTUCKY...UPPER AIR DEFORMATION ZONE...AND LIFT ASSOCIATED WITH 500MB COLD POOL WILL SERVE TO PROLONG PRECIPITATION THROUGH THURSDAY MORNING. FORECAST SNOW AMOUNTS IN THE WSW WILL RANGE FROM 6 TO 12 INCHES ACROSS SOUTHERN INDIANA. LESSER AMOUNTS OF 4 TO 8 INCHES WITH MIXED PRECIPITATION WILL BE FORECAST ACROSS NORTH CENTRAL KENTUCKY. FINALLY...PLAN TO UPGRADE WATCH ACROSS CENTRAL KENTUCKY AND THE BLUEGRASS REGION TO A WARNING AS SUBSTANTIAL ICING IS EXPECTED TO DEVELOP LATE THIS AFTERNOON. PRECIPITATION TYPE WILL BE A CHALLENGE ACROSS NORTHERN KENTUCKY TODAY. EARLY THIS MORNING THE ARCTIC FRONT WAS JUST NORTH OF THE OHIO RIVER. A COMPARISON OF THE MESOETA WITH CURRENT OBS SHOW THAT MESOETA HAS A PRETTY GOOD HANDLE ON THE PROGRESS OF FREEZING TEMPERATURES SOUTHWARD LATER THIS MORNING. EARLY THIS MORNING...RADAR SHOWED SNOW BEGINNING TO DEVELOP ACROSS NORTHERN TIER OF COUNTIES. FOR NORTHERN KENTUCKY...EXPECT A MIX OF SNOW, SLEET, AND FREEZING RAIN TO DEVELOP AS TEMPERATURES FALL LATER THIS MORNING. FORECAST SOUNDINGS FOR LOUISVILLE...FOR EXAMPLE...SHOW 850MB TEMPERATURES RISING TO 32 TO 33 DEGREES LATER THIS AFTERNOON EVEN AS THE LOWEST LAYERS COOL DOWN. ICING SEEMS THE BIGGEST THREAT FOR THE AREA EXTENDING FROM BOWLING GREEN THROUGH LEXINGTON. FROZEN PRECIPITATION WILL THEN GIVE WAY TO SNOW LATER THIS EVENING. EXPECT PRECIPITATION TO END AS ALL SNOW THURSDAY MORNING AS THE SURFACE LOW PULLS AWAY TO THE NORTHEAST. ARCTIC HIGH PRESSURE WILL SETTLE FRIDAY ACROSS THE CENTRAL PLAINS. A REINFORCING SHOT OF BITTERLY COLD AIR WILL MOVE INTO THE LOWER OHIO VALLEY AT THAT TIME AND WILL BRING THE COLDEST TEMPERATURES OF THE SEASON TO SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. TEMPERATURES ACROSS SNOWCOVERED AREAS WILL QUITE POSSIBLY FALL TO BELOW ZERO FOR A COUPLE OF NIGHTS THIS WEEKEND. && .LMK WATCHES/ WARNINGS... WINTER STORM WARNING FOR ALL SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY THROUGH NOON THURSDAY. WINTER STORM WARNING FOR THIS AFTERNOON THROUGH NOON THURSDAY FOR CENTRAL KENTUCKY FROM SIMPSON COUNTY ALONG THE TENNESSEE BORDER TO NICHOLAS COUNTY...INCLUDING BOWLING GREEN, SPRINGFIELD, AND LEXINGTON. WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH NOON THURSDAY FOR PORTIONS OF EAST CENTRAL KENTUCKY ALONG AND SOUTHEAST OF A REGION EXTENDING FROM ALLEN COUNTY ALONG THE TENNESSEE BORDER...NORTHEAST TO CLARK COUNTY. && JSD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1045 AM EST WED DEC 22 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-230900- ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT- BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON- FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON- HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION- MEADE-MERCER-METCALFE-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE- PERRY-RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN- WASHINGTON-WOODFORD- INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN... WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE... RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN... FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA... BARDSTOWN...NEW ALBANY...JASPER AND CORYDON 1045 AM EST WED DEC 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON...TONIGHT...AND THURSDAY MORNING. ...MAJOR WINTER STORM FORECAST AFFECTING THE AREA... A MAJOR WINTER STORM WILL CONTINUE TO AFFECT THE REGION THIS AFTERNOON THROUGH THURSDAY MORNING. WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THE OUTLOOK AREA DURING THIS TIME PERIOD. TRAVEL WILL BE SEVERELY IMPACTED...AND MAY BECOME NEARLY IMPOSSIBLE ESPECIALLY OVER SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. * VERY HEAVY SNOW IS FORECAST ACROSS ALL OF SOUTH CENTRAL INDIANA WITH TOTAL ACCUMULATIONS OF 12 TO 18 INCHES WITH ISOLATED HIGHER AMOUNTS POSSIBLE BY THURSDAY MORNING. * HEAVY SNOW IS FORECAST FOR THOSE KENTUCKY COUNTIES JUST SOUTH OF THE OHIO RIVER...INCLUDING THE LOUISVILLE METRO AREA. THE SNOW MAY CHANGE TO SLEET FOR A TIME TONIGHT IN THIS AREA. TOTAL SNOW ACCUMULATIONS OF 6 TO 10 INCHES ARE LIKELY...WITH HIGHER AMOUNTS IF THE PRECIPITATION DOES NOT CHANGE TO SLEET TONIGHT. * FOR AREAS FROM LEXINGTON SOUTHWESTWARD TO AROUND CAMPBELLSVILLE AND BOWLING GREEN, RAIN WILL CHANGE TO FREEZING RAIN BY MID OR LATE AFTERNOON WITH FREEZING RAIN TONIGHT. SIGNIFICANT AND POTENTIALLY DAMAGING ICE ACCUMULATION OF UP TO ONE HALF INCH IS POSSIBLE DEPENDING ON EXACT SURFACE TEMPERATURES. FREEZING RAIN WILL CHANGE TO SNOW WELL AFTER MIDNIGHT WITH SNOW ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE BEFORE THE PRECIPITATION ENDS THURSDAY. * FOR AREAS OF SOUTH AND EAST CENTRAL KENTUCKY INCLUDING RICHMOND, COLUMBIA, AND ALBANY, MAINLY RAIN IS FORECAST FOR THIS EVENT. THE RAIN WILL BE HEAVY AT TIMES TODAY AND TONIGHT, CAUSING PONDING WATER AND POSSIBLY LOCAL FLOODING. THIS RAIN SHOULD SWITCH TO A PERIOD OF FREEZING RAIN TONIGHT AND THEN LIGHT SNOW THURSDAY MORNING. SNOW ACCUMULATIONS OF UP TO 1 TO 2 INCHES ARE POSSIBLE THURSDAY. PLEASE SEE THE WINTER STORM STATEMENT (WSWLMK) FOR ADDITIONAL DETAILS AND CALL TO ACTIONS. .DAYS TWO THROUGH SEVEN...THURSDAY AFTERNOON THROUGH TUESDAY. AN ARCTIC AIRMASS WILL DROP INTO THE OHIO VALLEY AFTER THE STORM SYSTEM DEPARTS. IN AREAS THAT RECEIVE A HEAVY SNOW COVER, TEMPERATURES FRIDAY AND SATURDAY MORNINGS WILL LIKELY BE BELOW ZERO, ESPECIALLY IN RURAL OUTLYING AREAS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND LAW ENFORCEMENT OFFICIALS SHOULD CONTINUE TO REPORT SNOW AND ICE ACCUMULATIONS, ALONG WITH HAZARDOUS TRAVEL CONDITIONS, TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. YOU MAY SUBMIT YOUR REPORT ONLINE. GO TO OUR WEBSITE AND CLICK ON SUBMIT REPORT IN THE LEFT-HAND MENU. OUR WEB ADDRESS IS WWW.CRH.NOAA.GOV/LMK FUNK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1049 AM EST WED DEC 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW 5 E BRANDENBURG 38.00N 86.09W
12/22/2004 1.5 INCH MEADE KY NWS EMPLOYEE
1040 AM SNOW JASPER 38.39N 86.94W
12/22/2004 10.0 INCH DUBOIS IN TRAINED SPOTTER
1042 AM SNOW PORTERSVILLE 38.50N 86.98W
12/22/2004 10.0 INCH DUBOIS IN TRAINED SPOTTER
1042 AM SNOW BIRDSEYE 38.31N 86.70W
12/22/2004 5.5 INCH DUBOIS IN TRAINED SPOTTER
1042 AM SNOW PAOLI 38.56N 86.47W
12/22/2004 7.0 INCH ORANGE IN TRAINED SPOTTER
1042 AM SNOW FERDINAND 38.23N 86.86W
12/22/2004 6.0 INCH DUBOIS IN TRAINED SPOTTER
&&
CMCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1254 PM EST WED DEC 22 2004 KYZ026-027-061>064-070>074-222000- ALLEN-BARREN-BUTLER-EDMONSON-GRAYSON-GREEN-HART-LOGAN-OHIO-SIMPSON- WARREN- INCLUDING THE CITIES OF...BOWLING GREEN...RUSSELLVILLE... GLASGOW AND FRANKLIN 1254 PM EST WED DEC 22 2004 ...WINTER STORM WARNING CONTINUES... PERIODS OF RAIN MIXED WITH SLEET AT TIMES WILL CONTINUE UNTIL ABOUT 130 PM EST AND THEN SHOULD DIMINISH WITH AREAS OF DRIZZLE FOR THE REMAINDER OF THE AFTERNOON. HAZARDOUS CONDITIONS ARE PREVALENT ACROSS THE AREA TODAY. MOTORISTS SHOULD USE EXTREME CAUTION IF THEY MUST TRAVEL. CONTINUE TO MONITOR LOCAL MEDIA...NOAA ALL HAZARDS RADIO...AND WEATHER.GOV ON THE INTERNET FOR THE LATEST HAZARDOUS WEATHER INFORMATION. INZ076>079-083-084-089>092-KYZ023>025-028>035-038-039-045-053-222000- ANDERSON-BRECKINRIDGE-BULLITT-CLARK-CRAWFORD-DUBOIS-FLOYD-FRANKLIN- HANCOCK-HARDIN-HARRISON-HENRY-JEFFERSON-LARUE-MEADE-NELSON-OLDHAM- ORANGE-PERRY-SCOTT-SHELBY-SPENCER-TRIMBLE-WASHINGTON- INCLUDING THE CITIES OF...LOUISVILLE...SHELBYVILLE...HARDINSBURG... FRANKFORT...ELIZABETHTOWN...BARDSTOWN...NEW ALBANY... JASPER AND CORYDON 1254 PM EST WED DEC 22 2004 ...WINTER STORM WARNING CONTINUES... PERIODS OF SNOW...HEAVY AT TIMES...WILL CONTINUE UNTIL ABOUT 3 PM EST AND THEN SHOULD DIMINISH WITH AREAS OF DRIZZLE AND FREEZING DRIZZLE FOR THE REMAINDER OF THE AFTERNOON. ADDITIONAL SNOWFALL THROUGH 3 PM WILL BE 1 TO 3 INCHES. VERY HAZARDOUS CONDITIONS ARE PREVALENT ACROSS THE AREA TODAY. MOTORISTS SHOULD USE EXTREME CAUTION IF THEY MUST TRAVEL. CONTINUE TO MONITOR LOCAL MEDIA...NOAA ALL HAZARDS RADIO...AND WEATHER.GOV ON THE INTERNET FOR THE LATEST HAZARDOUS WEATHER INFORMATION. JB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
110 PM EST WED DEC 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW ORLEANS 38.66N 86.45W
12/22/2004 12.0 INCH ORANGE IN TRAINED SPOTTER
0100 PM SNOW SCOTTSBURG 38.69N 85.78W
12/22/2004 8.5 INCH SCOTT IN TRAINED SPOTTER
0100 PM SNOW 1 N CORYDON 38.23N 86.13W
12/22/2004 6.0 INCH HARRISON IN TRAINED SPOTTER
&&
CMCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
224 PM EST WED DEC 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 AM SNOW NEW CASTLE 38.43N 85.17W
12/22/2004 2.9 INCH HENRY KY LAW ENFORCEMENT
SNOW DEPTH OBSERVATION FROM KY STATE POLICE
&&
JBPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
224 PM EST WED DEC 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
220 PM SNOW NEW CASTLE 38.43N 85.17W
12/22/2004 2.9 INCH HENRY KY LAW ENFORCEMENT
SNOW DEPTH OBSERVATION FROM KY STATE POLICE
&&
JBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
259 PM EST WED DEC 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM SNOW HUNTINGBURG 38.30N 86.96W
12/22/2004 9.0 INCH DUBOIS IN EMERGENCY MNGR
0248 PM SNOW TELL CITY 37.95N 86.76W
12/22/2004 7.0 INCH PERRY IN EMERGENCY MNGR
0248 PM SNOW PORTERSVILLE 38.50N 86.98W
12/22/2004 11.0 INCH DUBOIS IN EMERGENCY MNGR
0248 PM SNOW FERDINAND 38.23N 86.86W
12/22/2004 7.0 INCH DUBOIS IN EMERGENCY MNGR
0248 PM SNOW DAISY HILL 38.50N 85.93W
12/22/2004 8.0 INCH WASHINGTON IN EMERGENCY MNGR
0248 PM SNOW BIRDSEYE 38.31N 86.70W
12/22/2004 8.0 INCH DUBOIS IN EMERGENCY MNGR
0248 PM SNOW JASPER 38.39N 86.94W
12/22/2004 11.0 INCH DUBOIS IN EMERGENCY MNGR
&&The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429274, 5429275.